Kentucky, 2015

Flash Flooding and Flooding in Kentucky, July 13, 2015

July 13, 2015 · NWS JKL · 61 events in 21 counties and zones

Round one of what would be three rounds of severe weather inside of a 36 hour period began during the early afternoon hours as a thunderstorm complex raced southeastward across eastern Kentucky. This thunderstorm complex produced widespread wind damage across the entirety of eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
15
Property damage
$3.7 million
Crop damage
None recorded
Events
61

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Round one of what would be three rounds of severe weather inside of a 36 hour period began during the early afternoon hours as a thunderstorm complex raced southeastward across eastern Kentucky. This thunderstorm complex produced widespread wind damage across the entirety of eastern Kentucky. A few areas were also subjected to severe flash flooding where thunderstorms passed repeatedly over the same areas. This included the Flatgap/Redbush communities of Johnson County, Hays Branch of Triplett Creek in Rowan County and Buchanan Road in Fleming County. The hardest hit area was the Flatgap/Redbush community of Johnson County where devastating flash flooding occurred late Monday afternoon along Big Mudlick Creek and Ramey Branch. Four fatalities occurred in this area as over 500 homes were impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 13, 11:26 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 11:26 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1226 PM EDT MON JUL 13 2015

.UPDATE...
ISSUED AT 1226 PM EDT MON JUL 13 2015

WELL ESTABLISHED CONVECTIVE SYSTEM WAS OVER CENTRAL INDIANA AND
MOVING SOUTHEAST TOWARD OUR AREA AT MID DAY. ENVIRONMENTAL WINDS
ALOFT WERE NOT IMPRESSIVE...BUT INSTABILITY WAS BECOMING QUITE
HIGH. 11 AM SURFACE BASED CAPE WAS GENERALLY IN THE NEIGHBORHOOD
OF 3-4K AND LIFTED INDICES WERE AROUND -6. WITH ADDITONAL HEATING
TAKING PLACE BEFORE THE SYSTEM ARRIVES...IT SHOULD HAVE HIGH
INSTABILITY FOR FUEL. WILL LOOK FOR MAINLY A WIND THREAT AS IT
MOVES THROUGH. BEST ESTIMATE IS THAT IT WILL ENTER OUR NORTHERN-
MOST COUNTY...FLEMING...BETWEEN 230 PM AND 3 PM...AND PROGRESS
SOUTH TO THE TN LINE BY ABOUT 6 PM.

UPDATE ISSUED AT 839 AM EDT MON JUL 13 2015

FRESHENED UP THE HOURLY TEMPERATURES AND DEW POINTS ACCORDING TO
THE LATEST TRENDS IN OBSERVATIONS. CONVECTION IS STARTING TO PUSH
SOUTHEAST OUT OF IL...SO WILL HANG ONTO THE CURRENT POP TIMING.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 359 AM EDT MON JUL 13 2015

A VERY ACTIVE AND STORMY PERIOD IS IN STORE FOR THE SHORT TERM AS
A SERIES OF SHORT WAVE TROUGHS MOVE THROUGH THE GREAT LAKES/OHIO
VALLEY REGIONS...SHARPENING UP A LONG WAVE TROUGH THAT WILL
RESIDE ACROSS THE EASTERN SEABOARD BY THE END OF THE PERIOD.
SEVERAL COMPLEXES OF THUNDERSTORMS WILL TAKE AIM AT EASTERN
KENTUCKY...BRINGING AN EXTENDED PERIOD OF SEVERE WEATHER
THREAT...INCLUDING DAMAGING WINDS...FLASH FLOODING...LARGE
HAIL...AND ISOLATED TORNADOES.

FOR TODAY...A COMPLEX OF THUNDERSTORMS WILL INITIATE TO THE
NORTHWEST...AND DIVE SOUTHEAST TOWARDS EASTERN KENTUCKY FOR THE
SECOND HALF OF THE DAY. THE GREATEST THREAT FROM THESE STORMS WILL
BE DAMAGING WIND GUSTS...AS THE COLD POOL LOOKS TO DOMINATE THE
ENVIRONMENTAL SHEAR...ALTHOUGH THERE MAY BE A FEW BOWING SEGMENTS
IN WHICH SHEAR MAY BE MORE BALANCED FOR A TIME...YIELDING A QLCS
AND ISOLATED TORNADO THREAT. THERE IS ALSO A SLIGHT CHANCE OF SOME
DISCRETE CELLS INITIATING OUT AHEAD OF THE OUTFLOW...WHICH COULD
YIELD SOME LARGE HAIL POTENTIALLY.

ONCE THIS ACTIVITY BARRELS THROUGH EASTERN KENTUCKY THIS AFTERNOON
INTO EARLY THIS EVENING...THERE IS MORE UNCERTAINTY AS TO WHERE
MCS ACTIVITY WILL RE-GENERATE. HIGHER RESOLUTION GUIDANCE
SUGGESTS THAT MULTIPLE MCS ACTIVITY MAY BUILD MORE TO THE
WEST...WHERE BETTER INSTABILITY WILL HANG ON. AS SUCH...HAVE ONLY
CARRIED CHANCE TO LIKELY POPS...WITH HIGHER PROBABILITIES WEST OF
I-75.

ON TUESDAY...BETTER FORCING WILL ARRIVE AS A MORE STOUT SHORT WAVE
TROUGH ROTATES THROUGH THE OHIO VALLEY...SENDING A COLD FRONT
THROUGH OUR AREA DURING THE AFTERNOON. CAPE AND SHEAR PROFILES
ARE SUPPORTIVE OF DISCRETE CELLS...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT...WITH A HIGHER TORNADO THREAT COMPARED TO
TODAY GIVEN THE BETTER LOW LEVEL SHEAR PROFILES. HAVE POPS
GENERALLY INCREASING DURING THE DAY...PEAKING IN THE AFTERNOON AS
THE FRONT SLIDES ON THROUGH THE AREA. GIVEN THE MULTIPLE ROUNDS OF
STORMS EXPECTED THROUGH THE PERIOD...HAVE HOISTED A FLASH FLOOD
WATCH FROM THIS AFTERNOON THROUGH TUESDAY NIGHT.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 400 AM EDT MON JUL 13 2015

MODELS SEEM TO BE IN DECENT AGREEMENT WITH UPPER LEVEL TROUGH AXIS
SWINGING ACROSS THE OHIO VALLEY AND EASTERN KY TUESDAY NIGHT. THE
UPPER HIGH THAT IS CENTERED NEAR THE ARKLATEX REGION WILL SLIGHTLY
RETROGRADE EAST BEHIND WAVE. MODELS THEN SUGGEST LATER IN THE
PERIOD THE UPPER HIGH WILL MOVE BACK WEST. THE EASTWARD
PROGRESSION WILL BRING HIGHER HEIGHTS ACROSS THE REGION. WHILE
MODELS DO HAVE A FEW SUBTLE WAVES MOVING THROUGH THE FLOW...THESE
DO NO LOOK NEAR AS POTENT AS THE SHORTWAVES WE ARE EXPECTING TODAY
AND TUESDAY.

THIS PERIOD WILL BE PRESENTED WITH A BIT MORE SEASONAL PATTERN
OVERALL. NO MAJOR DISCERNIBLE SURFACE FEATURES WITH EXCEPTION OF
A WARM FRONT THAT SLIDES THROUGH FRIDAY INTO SATURDAY. THIS WILL
AID INTRODUCING A WARM MOIST AIR MASS INTO THE REGION THROUGH THE
LATTER PORTION OF THE LONG TERM PERIOD. THEREFORE DID UP TEMPS A
BIT FROM THE BLEND GIVEN HEIGHT RISES AND CPC 6-10 DAY PUTTING A
50 TO 60 PERCENT CHANCE ABOVE NORMAL. THEY MAY PERHAPS STILL BE A
BIT LOW DEPENDING ON ANY STORMS AND EXTENT OF THERMAL RIDGE
THROUGH THE PERIOD. GIVEN LITTLE IN THE WAY OF LIFTING...WITH NO
MAJOR FEATURES AND WEAK FLOW ALOFT HAVE KEPT POPS THROUGH THE
PERIOD IN THE SLIGHT TO CHANCE RANGE. MORE IN THE WAY OF DIURNALLY
DRIVEN SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 839 AM EDT MON JUL 13 2015

IFR FOG/STRATUS WILL BURN OFF THROUGH 14Z. ALL EYES THEN TURN
TOWARDS A LINE OF STRONG TO SEVERE THUNDERSTORMS LIKELY
APPROACHING FROM THE NORTHWEST THIS AFTERNOON. FOW NOW...HAVE
INCLUDED TEMPO GROUPS BETWEEN 18 AND 00Z FROM NORTHWEST TO
SOUTHEAST WITHIN THE TAFS...WITH NORTHWEST WINDS GUSTING TO
AROUND 45 KTS...ALTHOUGH 50 KTS MAY BE MORE REASONABLE.
CONDITIONS WITHIN THE WORST PART OF THE LINE WILL ALSO LIKELY DROP
DOWN TO IFR OR WORSE. GENERAL IMPROVMENT IS EXPECTED THEREAFTER...
ALTHOUGH STORMS WILL STILL AT LEAST BE WITHIN THE VICINITY OF THE
AIRPORTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

UPDATE...HAL
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 13, 4:16 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EDT MON JUL 13 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
516 AM EDT MON JUL 13 2015

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THERE IS A
GOOD CHANCE THAT A LINE OF SEVERE THUNDERSTORMS WILL MOVE THROUGH
THE AREA THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS WILL BE
THE MAIN THREAT...WITH ISOLATED INSTANCES OF LARGE HAIL AND
TORNADOES POSSIBLE. ADDITIONALLY...LOCALIZED FLASH FLOODING WILL
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH
THURSDAY...AND AGAIN FROM FRIDAY THROUGH SUNDAY. SEVERE STORMS
WILL BE POSSIBLE TUESDAY. DAMAGING WIND GUSTS...LARGE
HAIL...ISOLATED TORNADOES...AND FLASH FLOODING WILL ALL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.

GEOGERIAN

In the hours before

Special weather statement, Jul 13, 1:23 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT MON JUL 13 2015

KYZ106-108-109-131900-
WOLFE-MAGOFFIN-MORGAN-
223 PM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT WOLFE...MAGOFFIN...MORGAN...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER SELLARS...OR 9 MILES
SOUTH OF WEST LIBERTY...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SALYERSVILLE...MASON...LEWIS...GORDON FORD...WILLIAMS...CISCO...WHITE
OAK...GRAYFOX...HAGER...SEILTZ...PERLIE...BETHANNA...GILMORE...
QUOD...CUTUNO...EVER...BURKHART...ELSIE...PLUTARCH AND EPSON.

THIS INCLUDES BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 52
AND 76.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHEASTERN KENTUCKY.

&&

LAT...LON 3772 8343 3788 8341 3791 8301 3764 8302
TIME...MOT...LOC 1823Z 271DEG 18KT 3779 8333

JP
Special weather statement, Jul 13, 1:26 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
226 PM EDT MON JUL 13 2015

KYZ104-106-107-109-131915-
JOHNSON-MAGOFFIN-MORGAN-ELLIOTT-
226 PM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON...MAGOFFIN...MORGAN...
ELLIOTT...

AT 226 PM EDT...A STRONG THUNDERSTORM WAS OVER CROCKETT...OR 7 MILES
SOUTH OF SANDY HOOK...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...WEST LIBERTY...STEELE...STAFFORDSVILLE...CROCKETT...
GRAYFOX...ELNA...KERZ...GILLEM BRANCH...NILES...ELAMTON...MIMA...
QUOD...EVER...RELIEF...LENOX...LOGVILLE...LIBERTY ROAD...
CHANDLERVILLE AND BARNROCK.

THIS INCLUDES U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS
6 AND 9.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EASTERN KENTUCKY.

&&

LAT...LON 3805 8295 3803 8300 3800 8302 3798 8302
      3800 8296 3800 8293 3797 8283 3795 8279
      3779 8284 3791 8330 3806 8324
TIME...MOT...LOC 1826Z 283DEG 12KT 3798 8310

JP

The radar

The Jackson,KY radar (KJKL), 31 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

53 thunderstorm wind, 6 flash flood, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 13, 1:39 PM EST
Where
Morgan County, 1.49 mi NNW of Malone
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -83.260

A tree fell on Caudill Rd off of Hwy 705.

Thunderstorm Wind, Morgan

When
July 13, 1:41 PM EST
Where
Morgan County, 0.55 mi W of Gordon Ford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.880, -83.240

A tree fell onto a house.

Thunderstorm Wind, Fleming

When
July 13, 1:52 PM EST
Where
Fleming County, 0.88 mi NW of Wallingford
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.410, -83.610

Trees were blown down.

Thunderstorm Wind, Rowan

When
July 13, 2:05 PM EST
Where
Rowan County, 2.8 mi WNW of Morehead
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
38.190, -83.480

Numerous trees were blown down along Cranston Road west of Morehead.

Thunderstorm Wind, Bath

When
July 13, 2:15 PM EST
Where
Bath County, Sharpsburg
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.200, -83.930

Numerous trees were blown down on Hwy 11.

Flash Flood, Fleming

When
July 13, 2:18 PM EST to 4:00 PM EST
Where
Fleming County, 2.38 mi WNW of Cowan to 1.89 mi NW of Cowan
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
38.418, -83.938

Four homes were severely flooded along Buchanan Road.

Thunderstorm Wind, Montgomery

When
July 13, 2:26 PM EST
Where
Montgomery County, 1.38 mi N of Jeffersonville
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
38.000, -83.850

A mobile home was overturned at the intersection of Chase Lane and Ficklin Road.

Thunderstorm Wind, Montgomery

When
July 13, 2:26 PM EST
Where
Montgomery County, 0.69 mi N of Mt Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
38.060, -83.950

Trees were blown down county wide including on the following roads- Tabor Road, Science Ridge, Bunker Hill, Twin Oaks, Nest Egg, Cunningham Lane, Howard's Mill, Camargo, and Locust Street.

Thunderstorm Wind, Montgomery

When
July 13, 2:26 PM EST
Where
Montgomery County, Mt Sterling
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.050, -83.950

Trees were blown down on the following highways around Montgomery county: KY 1991, KY 213, KY 11, KY 460, KY 599, and KY 1050.

Thunderstorm Wind, Elliott

When
July 13, 2:28 PM EST
Where
Elliott County, 0.69 mi N of Bruin
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
38.190, -83.020

Multiple trees were blown down and across the road at Horton Flat.

Thunderstorm Wind, Elliott

When
July 13, 2:28 PM EST
Where
Elliott County, 1.48 mi NNE of Bruin
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.200, -83.010

A shed was destroyed and trees were blown down, with one of the trees falling onto the residence located on the same property.

Thunderstorm Wind, Rowan

When
July 13, 2:30 PM EST
Where
Rowan County, Morehead
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.180, -83.430

Numerous trees were blown down county wide.

Thunderstorm Wind, Morgan

When
July 13, 2:39 PM EST
Where
Morgan County, 1.49 mi NNW of Malone
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.870, -83.260

A tree fell onto Caudill Road off of Hwy 705.

Thunderstorm Wind, Morgan

When
July 13, 2:41 PM EST
Where
Morgan County, 0.55 mi W of Gordon Ford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.880, -83.240

A tree fell onto a house.

Thunderstorm Wind, Morgan

When
July 13, 2:50 PM EST
Where
Morgan County, 0.88 mi NE of Crockett
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.990, -83.090

Numerous trees, large limbs, and power lines were blown down.

Thunderstorm Wind, Estill

When
July 13, 3:00 PM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -83.970

Widespread trees were blown down in Irvine including the following locations - Pea Ridge Road, Noland Creek Rd, Spout Springs Rd, Winston Rd, Francis Street, Cressy Road, Fitchburg Rd, Red Lick Rd, Agee Lane, Doe Creek Rd, South Irvine Rd, and White Oak.

Thunderstorm Wind, Estill

When
July 13, 3:01 PM EST
Where
Estill County, Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -83.970

A tree was blown down and onto some power lines and a house.

Thunderstorm Wind, Johnson

When
July 13, 3:10 PM EST
Where
Johnson County, 0.55 mi W of Thealka
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.830, -82.810

Power lines were blown down.

Thunderstorm Wind, Breathitt

When
July 13, 3:15 PM EST
Where
Breathitt County, 1.49 mi NNW of Vancleve
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.650, -83.440

Trees were blown down.

Thunderstorm Wind, Magoffin

When
July 13, 3:15 PM EST
Where
Magoffin County, Royalton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -83.020

Trees were blown down.

Thunderstorm Wind, Johnson

When
July 13, 3:15 PM EST
Where
Johnson County, Paintsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.820, -82.800

A tree was blown down and onto a power line.

Thunderstorm Wind, Breathitt

When
July 13, 3:16 PM EST
Where
Breathitt County, 1 mi S of Vancleve
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.615, -83.430

A tree was blown down near the Vancleve Fire Dept.

Thunderstorm Wind, Breathitt

When
July 13, 3:20 PM EST
Where
Breathitt County, 0.88 mi SE of Noctor
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -83.320

Numerous trees were blown down along Hwy 30E.

Thunderstorm Wind, Breathitt

When
July 13, 3:20 PM EST
Where
Breathitt County, 0.69 mi N of Elkatawa
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.560, -83.430

Trees were blown down near a home off Highway 30W. The trees were 15 to 25 feet tall and estimated to be around 6 inches in diameter.

Thunderstorm Wind, Floyd

When
July 13, 3:20 PM EST
Where
Floyd County, 0.55 mi E of Prestonsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.670, -82.770

Trees were blown down.

Thunderstorm Wind, Floyd

When
July 13, 3:20 PM EST
Where
Floyd County, Bays Branch
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.720, -82.770

Trees and power lines were blown down and across Hwy 321 near the Highland Hospital.

Thunderstorm Wind, Johnson

When
July 13, 3:20 PM EST
Where
Johnson County, Williamsport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.820, -82.730

Trees were blown down on KY Hwy 40.

Thunderstorm Wind, Breathitt

When
July 13, 3:23 PM EST
Where
Breathitt County, 0.69 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.560, -83.380

A tree was blown down and onto a house in the Picnic Hill subdivision.

Thunderstorm Wind, Floyd

When
July 13, 3:23 PM EST
Where
Floyd County, 1.78 mi ENE of Lancer
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.680, -82.700

Numerous trees and power lines were blown down.

Thunderstorm Wind, Breathitt

When
July 13, 3:25 PM EST
Where
Breathitt County, 0.55 mi E of Crockettsville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.400, -83.470

Numerous trees, large limbs and power lines were blown down.

Thunderstorm Wind, Breathitt

When
July 13, 3:25 PM EST
Where
Breathitt County, 0.55 mi E of Quicksand
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.530, -83.340

Large limbs were blown down at the Happy Church.

Flash Flood, Rowan

When
July 13, 3:30 PM EST to 5:00 PM EST
Where
Rowan County, 1.86 mi NNW of Haldeman to 1.28 mi N of Haldeman
Cause
Heavy Rain
Property damage
$160,000
Reported by
Emergency Manager
Coordinates
38.276, -83.329

Severe flash flooding occurred on Hayes Branch of Triplett Creek in Rowan County along US 60E northeast of Morehead where a CoCoRaHS observer measured 2.02 of rain in 30 minutes. This caused extensive flooding of around 150 residences. Swift water rescues were performed to rescue two individuals from their vehicle which stalled in flood waters on US 60E.

Thunderstorm Wind, Owsley

When
July 13, 3:30 PM EST
Where
Owsley County, 0.55 mi E of Island City
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.370, -83.770

A tree was blown down and across a road in Island City.

Thunderstorm Wind, Martin

When
July 13, 3:35 PM EST
Where
Martin County, 0.55 mi W of Oppy
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -82.390

Several trees were blown down along Hwy 292 near the Pike county line.

Thunderstorm Wind, Perry

When
July 13, 3:45 PM EST
Where
Perry County, Avawam
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.220, -83.280

A tree and several large limbs were blown down and onto a road in Avawam, blocking the road. Power lines at that location were also blown down.

Thunderstorm Wind, Perry

When
July 13, 3:45 PM EST
Where
Perry County, 0.69 mi N of Dwarf
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.340, -83.130

A tree and large limbs were blown down.

Thunderstorm Wind, Pike

When
July 13, 3:45 PM EST
Where
Pike County, 1.29 mi ENE of Leckieville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.640, -82.280

A tree was blown down and onto a home.

Thunderstorm Wind, Pike

When
July 13, 3:47 PM EST
Where
Pike County, 0.55 mi E of Shelbiana
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.430, -82.490

A tree was blown down.

Thunderstorm Wind, Perry

When
July 13, 3:49 PM EST
Where
Perry County, Combs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.270, -83.220

Trees were blown down.

Flash Flood, Johnson

When
July 13, 3:50 PM EST to 7:00 PM EST
Where
Johnson County, 0.49 mi N of Flatgap to 0.71 mi SSE of Kerz
Cause
Heavy Rain
Deaths
4 direct, 0 indirect
Injuries
15 direct, 0 indirect
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
37.937, -82.880

Flash flooding occurred in the Redbush and Flatgap communities, with devastating flooding occurring along Big Mudlick Creek and Ramey Branch. Four fatalities occurred and over 50 swift water rescues were performed in this area. Entire double wide houses were seen floating down Big Mudlick Creek and getting forced under a bridge. More than 150 homes were destroyed with as many as 500 homes being affected to some extent. While no rain gauges were located in this hard hit area, radar estimates indicate that around 3 of rain fell in an hour with brief rainfall rates of 6 to 7 per hour falling.

Of the four fatalities, one elderly woman and a disabled man were killed as they were trapped inside their mobile homes which were swept away by the flooding. A man was swept away after he got out of his sport utility vehicle as water rose around it. A fourth flood victim drown while attempting to rescue family members from the flood waters. He had successfully rescued his father, uncle, sister and nephew before being swept away.

Thunderstorm Wind, Laurel

When
July 13, 3:50 PM EST
Where
Laurel County, 0.69 mi N of East Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.190, -84.120

A tree was blown down and across Hwy 490.

Thunderstorm Wind, Pike

When
July 13, 3:51 PM EST
Where
Pike County, 0.55 mi E of Pikeville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.480, -82.510

Large limbs were blown down.

Thunderstorm Wind, Knott

When
July 13, 3:52 PM EST
Where
Knott County, Hindman
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.330, -82.980

A tree and numerous limbs were blown down in Hindman.

Thunderstorm Wind, Pike

When
July 13, 3:54 PM EST
Where
Pike County, 1.49 mi NNE of Raccoon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -82.440

A tree was blown down and onto a mobile home at Raney.

Thunderstorm Wind, Perry

When
July 13, 3:54 PM EST
Where
Perry County, Hazard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.250, -83.200

Trees were blown down.

Thunderstorm Wind, Estill

When
July 13, 3:55 PM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -83.970

Widespread trees were blown down in Irvine including the following locations: Pea Ridge Road, Noland Creek Road, Spout Springs Road, Winston Road, Francis Street, Cressy Road, Fitchburg road, Red Lick Road, Agee Lane, Doe Creek Road, South Irvine Road, White Oak at Maggie Lane, Furnace Junction at Ravenna, and Watson Ridge Road.

Thunderstorm Wind, Leslie

When
July 13, 3:57 PM EST
Where
Leslie County, 4 mi ENE of Hyden
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.192, -83.303

Several trees were blown down.

Thunderstorm Wind, Pike

When
July 13, 3:58 PM EST
Where
Pike County, 0.88 mi SE of Coal Run
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -82.560

A tree was blown down.

Flash Flood, Morgan

When
July 13, 4:00 PM EST to 5:30 PM EST
Where
Morgan County, 1.75 mi S of Moon to 1.55 mi N of Mima
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.955, -83.047

Cindas Creek was out of its banks and over the road. A bridge in the area was flooded and impassable and was covered by 2 to 3 feet of flowing water.

Flood, Estill

When
July 13, 4:00 PM EST to 5:00 PM EST
Where
Estill County, 0.69 mi S of Pitts to 1.22 mi NE of Millers Creek
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.710, -83.880

Fire crews reported that an estimated 2 feet of standing water that was covering Fitchburg Rd. just outside of Ravenna was potentially blocking them from reaching a structure fire.

Flood, Floyd

When
July 13, 4:00 PM EST to 5:00 PM EST
Where
Floyd County, 0.55 mi E of Prestonsburg to 1.86 mi SSW of West Prestonsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.670, -82.770

Urban flooding occurred in downtown Prestonsburg.

Thunderstorm Wind, Leslie

When
July 13, 4:02 PM EST
Where
Leslie County, 0.88 mi NW of Mozelle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.010, -83.390

Trees and power lines were blown down on US Hwy 421.

Thunderstorm Wind, Letcher

When
July 13, 4:04 PM EST
Where
Letcher County, 1.3 mi WSW of Sackett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -82.900

A tree was blown down and onto Hwy 7.

Thunderstorm Wind, Letcher

When
July 13, 4:10 PM EST
Where
Letcher County, Ulvah
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.130, -83.050

Trees were blown down along KY Hwy 7 at the Perry and Letcher county lines.

Thunderstorm Wind, Letcher

When
July 13, 4:15 PM EST
Where
Letcher County, 0.69 mi N of Neon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.190, -82.700

Large limbs were blown down.

Thunderstorm Wind, Bell

When
July 13, 4:15 PM EST
Where
Bell County, Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.930, -83.530

Multiple large tree limbs were blown down.

Thunderstorm Wind, Letcher

When
July 13, 4:15 PM EST
Where
Letcher County, Dongola
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.100, -82.830

Large tree limbs were blown down.

Thunderstorm Wind, Harlan

When
July 13, 4:23 PM EST
Where
Harlan County, 0.88 mi NW of Cumberland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.980, -82.990

A tree that was uprooted by thunderstorm wind gusts fell onto a nearby home.

Thunderstorm Wind, Harlan

When
July 13, 4:28 PM EST
Where
Harlan County, Layman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.830, -83.450

A tree was blown down and onto a nearby picnic table.

Flash Flood, Johnson

When
July 13, 4:30 PM EST to 6:00 PM EST
Where
Johnson County, 1.49 mi NNE of Staffordsville to 1.64 mi SW of Wittensville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.850, -82.820

Flood waters were surrounding homes on Shady Lane along U.S. Hwy 23.

Flash Flood, Johnson

When
July 13, 4:35 PM EST to 5:30 PM EST
Where
Johnson County, 0.69 mi S of Paintsville to 0.82 mi S of Paintsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.810, -82.800

A foot of flowing water was observed crossing Hwy 321 near the Highland Regional Hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Johnson2015-07-1334MaleIn WaterDirect
Flash Flood, Johnson2015-07-1374FemaleMobile/Trailer HomeDirect
Flash Flood, Johnson2015-07-1322MaleMobile/Trailer HomeDirect
Flash Flood, Johnson2015-07-1356MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584099, 584100, 584101, 584102, 584103, 584088, 584104, 584105, 584489, 584106, 584107, 584108, 584111, 584112, 584113, 584115, 584116, 584118, 584119, 584120, 584123, 584122, 584124, 584125, 584127, 584128, 584129, 584130, 584131, 584132, 584133, 584089, 584134, 584135, 584136, 584137, 584138, 584139, 584140, 584092, and more.